What Parents Needs to Know About the Potentially Deadly Benadryl TikTok Challenge

Zee Krstic
·5 mins read
Photo credit: Getty
Photo credit: Getty

From Woman's Day

A new TikTok trend known as the Benadryl Challenge has medical authorities and parenting experts on alert, as it seems some social media users are consuming dangerously high doses of the over-the-counter drug to feel what's known as clinical delirium. According to local reporters at News4 in Oklahoma City, a 15-year-old girl overdosed while reportedly attempting the challenge and eventually died due to complications stemming from excessive Benadryl in late August; her case is just one of several recent cases popping up around the country involving Benadryl and teens, in particular.

While hallucinations can indeed be a side effect of chronic overdosing on Benadryl, the drug can also induce many other serious side effects, particularly for the heart, explains Kenneth J. Perry, M.D., the assistant medical director of Charleston-based Trident Medical Center. Also known as diphenhydramine, a type of antihistamine, Dr. Perry explains that Benadryl is known for its ability to make seasonal allergies bearable by "blocking histamine from cells, [reducing] the symptoms of allergic reactions." Taken in excess, however, antihistamines may cause severe overheating and potential cardiovascular failure through shuddering heart rates and elevated blood pressure.

But how much Benadryl is too much? And what exactly can happen if you or a loved one, like your child, participates in the Benadryl Challenge? Read on to learn more about the risks of this concerning new social media trend.

What is the Benadryl Challenge on TikTok?

Those who regularly take Benadryl for allergies might tell you that its only downfall is moderate drowsiness. This is why it's often used as a sleep aid in correct doses, Dr. Perry told Good Housekeeping. But overdosing on the OTC drug can cause your cardiovascular system to nearly fail, your heart to elevate to dangerous speeds, and may even lead to heart arrhythmias — all of which can happen even if you only overdose on Benadryl once.

The Benadryl Challenge pushes social media users to multiply the recommended dosage of Benadryl numerous times in order to trigger hallucinations. But how many Benadryl tablets is that, exactly? It's not clear — a report by a CBS affiliate in Dallas-Fort Worth cited that three teenagers from across Texas who ended up in the hospital after overdosing this summer got the idea from TikTok videos encouraging them to take close to a dozen pills — but it is certainly beyond the prescribed amount that any healthcare provider would recommend.

According to instructions posted on Benadryl's website, children between the ages of 6 and 12 should only take one tablet every four to six hours, whereas those older than 12 can take up to two tablets in the same time period; no one taking Benadryl should take more than six doses within 24 hours. "The maximum dose of Benadryl is about 300mg per day, but obviously this recommendation is lessened with a small child who weighs less [than an adult]," Dr. Perry added.

What happens when you take too much Benadryl?

While the teenagers who have made local headlines have all experienced heart issues nearly immediately after overdosing, there are a suite of issues that can occur. Since Benadryl can affect neurotransmitters in your body, issues with your muscles, blood, and even urination can occur — seizures aren't out of the question, and a lack of hydration may cause high body temperatures and dry, hot skin as well.

For children, in particular, recent research published in Clinical Toxicology found that Benadryl's most common side effects were increased heart rate and vivid hallucinations. Irregular heartbeats, blood issues, and flushed skin are usually the first side effects experienced, according to the research in question, but younger individuals attempting the Benadryl Challenge may reach for more pills if they don't immediately trigger hallucinations on the first attempt.

What are the side effects of Benadryl overdose to look for?

You will be able to tell when someone has severely overdosed on Benadryl, as hallmark side effects often manifest visually, Dr. Perry explained.

Overdosing on Benadryl can lead to these symptoms and more:

  • Excessive body heat and flushed skin, in the process of overheating.

  • Decreased sweat production and urinary retention, and the latter in particular can lead to serious issues.

  • Vision changes and inability to focus on your surroundings, as pupils can become restricted.

  • Delirium, including feelings of hyper-awareness or prolonged anxiety ("A feeling of spinning in circles," Dr. Perry added).

While it is rare for individuals to die based on diphenhydramine overdoses alone, the vague dosage of Benadryl discussed in the realm of the TikTok trend is concerning because it may trigger secondary health issues (like passing out due to elevated heart rates, and then hitting your head in a fall).

If you're concerned about any potential overdose, contact your healthcare provider, or if symptoms are dire, call 911. You may also call the Poison Control Center hotline at (800-222-1222) to discuss immediate next steps, but inevitably, those who overdose with apparent symptoms will need to be treated by a medical professional.

Subscribe to Woman's Day today and get 73% off your first 12 issues. And while you’re at it, sign up for our FREE newsletter for even more of the Woman's Day content you want.

You Might Also Like